Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 302, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 30, 1998, 12:08 AM CDT for Lane County, Scott County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 30, 1998, 12:08 AM CDT (05:08 UTC)
- Expired
- Jul 30, 1998, 12:55 AM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Lane County, KS, Scott County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 12:45 AM CDT | Thunderstorm Wind 57 | Dighton, KS | |
| Jul 30, 1:00 AM CDT | Thunderstorm Wind 61 | Pendennis, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2296 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1625 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 300508 RRA SVRDDC KSC101-171-300555- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1208 AM CDT THU JUL 30 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LANE COUNTY IN WEST CENTRAL KANSAS EASTERN SCOTT COUNTY IN WEST CENTRAL KANSAS * UNTIL 1255 AM CDT * AT 1207 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN THE VICINITY OF GRIGSTON MOVING EAST AT 35 MPH. * SOME LOCATIONS AFFECTED DIGHTON BY 1220 AM CDT ALAMOTA BY 1235 AM CDT GRIGSTON BY 1212 AM CDT AMY BY 1215 AM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. HEAVY RAIN CAN FLOOD ROADS QUI,CKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. MCCAMMON/HUTTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:21 PM CDT, 8 hours 47 minutes earlier.
Area forecast discussion, Jul 29, 3:21 PM CDT, 8 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 321 PM CDT WED JUL 29 1998 A COMPLEX FORECAST WITH CHANCES FOR CONVECTION AND EXTENT OF LEE SIDE COLD SURGE THE MAIN FORECAST PROBLEMS. 12Z UPPER AIR AND VAPOR SHOWS A POSITIVELY TILTED S/W IN SRN CANADA. THERE IS A POTENT COLD POOL DEVELOPING UNDER THIS VORT...AND ONCE IT SLIDES SE INTO THE L/W...THE COLD SURGE SHOULD FOLLOW NICELY. WE CONTINUE TO DEAL W/TWO DISTINCT BELTS OF WESTERLIES...THE ONE OVER CANADA...AND THE OTHER A SUB-TROPICAL FLOW ON THE PERIPHERY OF THE SRN PLAINS H5 HIGH...AROUND WHICH VORTS CONTINUE DEVELOP. THERE IS A FRONTAL BOUNDARY OVER THE KS/OK BORDER ASSOCIATED W/THE SRN STREAM WHICH HAS BEEN REINFORCED BY SUCCESSIVE MCS/S. AND FINALLY THERE IS A WARM FRONT OVER NRN KS...WHICH WAS DEPOSITED BY THE LAST S/W TO ROTATE THROUGH THE NRN STREAM. THIS IS THE MOST ACTIVE AREA CONNECTIVELY ATTM...W/DEEP POOLED MOISTURE...PVA AND CONVERGENCE LEADING TO TSRA DEVELOPMENT. THE SHORT FUSE COMPOSITE IS SHOWING MOISTURE CONVERGENCE AND THETA ADVECTION ALONG THE SRN MOST BNDRY OVER THE SRN ZONES. L THINK WE ARE BEING SLIGHTLY INHIBITED BY NVA BEHIND VORT OVER N CENTRAL KS. THIS BNDRY WILL LIKELY ACTIVATE IN AN HOUR OR TWO W/CONVECTION MOVING ENE ALONG IT. IF NOT THEN...CERTAINLY LATER TONIGHT AS THE LL JET INCREASES. OTHER CONVECTION WILL LIKELY APPROACH THE NRN ZONES LATER TONIGHT AS BOOMERS ARE STARTING TO GO IN THETA-E AXIS IN THE LEE OF ROCKIES AHEAD OF THE NEXT SRN STREAM VORT. THUS WILL RUN LIKELY EVERYWHERE PER PREVIOUS SHIFT. W/SUCH HIGH PW AND WEAK FLOW...WL GO HEAVY RAIN IN ALL ZONES AS WELL. NOT CONFIDENT ENOUGH ABOUT ANY ONE AREA TO GO FFA. COLD SURGE WL COME DOWN THE LEE SLOPES LATE TONIGHT AND CROSS THE CWA THU. LINGERING CONVECTIVE DEBRIS AND STRATUS WL KEEP SKIES MOSTLY CLOUDY TMRW. WE COULD WARM UP A LITTLE MORE THAN I THINK IF DOWNSLOPE DIRECTLY AHEAD OF FRONT LEADS TO A LITTLE DRYING. ATTM WL GO W/FASTER FRONT AND NO DOWNSLOPE. WL CARRY 30 POPS FOR CONVECTION RIDING OVER THE DEEPENING COLD AIR...AND WHAT MIGHT BE ONGOING AFTER 12Z. FRI NGHT AND SAT LOOKS LIKE DEEP ERLY FLOW AND STRATUS AS STRONG ANTICYCLONE LIFTS VERY MOIST AIR OVER THE WRN PLAINS. WL EVEN MENTION FOG IN THE ZONES. LACK OF QG FORCING MEANS THAT MOST OF WHAT DEVELOPS WL BE RELATED TO UPGLIDE...BNDRY LAYER CONVECTION AND WHATEVER FIRES IN THE LEE. WEAK NW FLOW AT H5 MAY LIFT SOME CONVECTION OUT OF CO...THOUGH DEEP STRATUS WILL LIKELY LIMIT THIS. WL KEEP HIGH CHANCE POPS FRI NGHT AND LOW CHANCE SAT...MAINLY FOR SHRA AND WEAK TSRA RIDING OVER COLD DOME...WHICH SHOULD BE SEVERAL THOUSAND FEET DEEP. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FOREC|ASTS ARE CONTAINED WITHIN THE TOPZFPDDC. DDC 068/084 067/078 067 635 GCK 066/083 065/077 066 635 EHA 067/084 064/077 065 635 LBL 068/084 065/078 066 635 HYS 069/081 067/080 067 635 P28 071/088 070/079 070 636 .DDC...NONE MCAVOY
In the hours before
Local storm report, Jul 29, 7:54 PM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
754 PM CDT WED JUL 29 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0457 PM 8 SE PROTECTION KS 0.88 INCH HAIL
07/29/98 COMANCHE
MCCAMMONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 11:25 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 35 min |
| Jul 29, 11:51 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 34 min |
| Jul 30, 12:26 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 49 min |
| Jul 30, 12:38 AM CDT | Flash Flood Warning | DDC | Ellis | 6 hr |
| Jul 30, 12:45 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.